Medline: 9738570

The abstract Journal of Clinical Oncology 16(9): 3016-3020, 1998. is available online.

The fulltext Journal of Clinical Oncology 16(9): 3016-3020, 1998. may be available online for subscribers.

High risk of leukemia after short-term dose-intensive chemotherapy in young patients with solid tumors.

Kushner BH, Heller G, Cheung NK, et al.

Abstract:

Purpose:
To help fill the gap in knowledge about the risk of leukemia from repetitive high-dose use of alkylating agents and topoisomerase-II inhibitors in young patients with solid tumors.

Methods:
Poor-risk solid tumors were treated with four courses of cyclophosphamide (4,200 mg/m2)/ doxorubicin (75 mg/m2), and three courses of ifosfamide (9,000 mg/m2)/etoposide (500 mg/m2). The cumulative incidence of treatment-related myelodysplasia/ leukemia (t-AML) was calculated using the method of competing risks. The expected number of leukemic events was calculated by applying national incidence rates to person-years classified by age and sex.

Results:
Among 86 patients (median age, 17 years) monitored for 6 to 88 months (median, 24), five cases of t-AML were detected at 10 to 37 months (median, 17). The expected number of leukemic events in this cohort was .001. Clinical and cytogenetic findings implicated prior alkylator therapy in three cases and prior treatment with topoisomerase-II inhibitors in two. At 40 months, the cumulative incidence of t-AML was 8% (SE 7%).

Conclusion:
Repetitive high-dose use of alkylating agents given with topoisomerase-II inhibitors is strongly leukemogenic, even with modest cumulative doses of each drug. This finding is notable for the following reasons: (1) it undermines predictions that limited use of high-dose chemotherapy might be minimally leukemogenic, and (2) it contrasts strikingly with the previously reported low risk of t-AML following treatment of pediatric solid tumors with chemotherapy lacking the alkylator dose-intensity and prominence of etoposide that are hallmarks of current regimens.


This is a service of:

Uni Logo

Rheinische Friedrich- Wilhelms- Universität Bonn
Medical Center


Dr. G. Quade

Impressum